Feature Article

KISS: ‘keep insulin safe and simple’ Part 3: troubleshooting insulin problems in type 2 diabetes

Feature Article

KISS: ‘keep insulin safe and simple’ Part 3: troubleshooting insulin problems in type 2 diabetes

Pat Phillips

Abstract

The variable blood glucose levels that may occur in patients who have type 2 diabetes and are taking insulin can have several causes, including injection and blood glucose monitoring techniques, physical activity and eating schedules, concurrent illness and insulin type and dosages.

Key Points

  • Using the correct injection technique minimises variation in insulin absorption. Injection site problems include fat hypertrophy, bruising, pain, occasionally allergy and rarely fat atrophy.
  • On sick days (everyday illness or infections), patients should continue with insulin and hypoglycaemic medication, with the possible exception of metformin. Blood glucose should be monitored more frequently than usual, hydration maintained and supplemental insulin or medication considered. Hospital admission may be necessary.
  • Blood glucose swings can be caused by variability in physical activity, food (glycaemic load) and hypoglycaemic medication and/or by concurrent illness, or related to injection and blood glucose monitoring techniques. Swings can usually be smoothed out by education of patients in these areas.
  • The three classic patterns of morning hyperglycaemia are ‘insulin run out’, ‘the bounce’ and ‘poor control’.
  • There is a risk of severe hypoglycaemia in patients with type 2 diabetes, particularly in those with low A1c values or who are older and/or have had diabetes for many years.
  • Regularly review hypoglycaemic and other medication, self-management techniques (lifestyle, medication and monitoring) and action plans for sick days, hypoglycaemic episodes and mistakes in medication dosing, particularly in patients in whom problems have occurred. These patients should have 24-hour access to advice.